Advertisement
 
(Page 2 of 2)

Misuse of Pain Drug Linked to Hearing Loss

Deafness: Doctors in L.A. and elsewhere have identified at least 48 cases tied to prolonged misuse of Vicodin and other comparable prescription medicines.

September 10, 2001|LINDA MARSA | TIMES HEALTH WRITER

The 48 cases identified so far may seem small considering that 36 million prescriptions for Vicodin-type products were written in 2000, according to IMS Health, a health information company in Westport, Conn. (Vicodin is a combination of acetaminophen and hydrocodone and is also sold under the brand names Lorcet, Lortab and Hydrocet.)

But the hearing loss problem may be "much more prevalent than we think," said Dr. Akira Ishiyama, an assistant professor of otolaryngology at UCLA Medical School who has treated nearly a dozen cases. Some doctors, he said, may not have drawn a connection between Vicodin use and sudden hearing loss in patients because they "haven't been looking for it."

When doctors see isolated cases of sudden hearing loss, they may believe it's just a chance occurrence. At the same time, patients may not realize--or admit--their addiction to painkillers. Vicodin is typically prescribed for short-term use of two to three weeks at most, with patients taking one pill every six hours. But many of the patients who have suffered hearing loss were taking 20 pills or more a day for at least two months, doctors said.

"This seems to be a relatively new phenomenon," House said. "Because we see thousands of hearing impaired patients a year, we can spot trends faster than the average ear, nose and throat doctor." The House Institute pioneered the development of cochlear implants, which are tiny electronic devices that aid in processing sounds for people who are deaf. Consequently, the research center sees a high number of people with sudden hearing loss.

House Institute researchers believe they saw their first patient with Vicodin-induced hearing loss in 1993, although they didn't realize then what caused the patient's condition. Until then, there had been no reports linking hearing deficits to this painkiller, which has been on the market since 1982.

Generally, if an adult with normal hearing experiences a sudden and rapidly progressing hearing loss, the cause is either certain medications, like antibiotics or diuretics, or the onset of an autoimmune disease. Usually, when a patient stops taking the antibiotics or diuretics, his or her hearing returns. Similarly, people stricken with autoimmune-related hearing loss respond to treatment with steroids.

That first patient at the House Institute, however, didn't fit the usual pattern. He wasn't taking antibiotics or diuretics, nor was he suffering from an autoimmune disorder. He ran a successful construction company in the west San Fernando Valley, owned a home and had a wife and kids--but also a secret vice: Vicodin.

He initially began taking the painkiller after two knee surgeries. He developed a tolerance and the drug lost its effect. Soon he was taking 20 to 30 pills a day. "I didn't even realize I was addicted," he said. "After all, this was a prescription drug. It took the pain away, and I functioned normally."

His life changed, however, in November 1993, when he started experiencing ringing in his ears. Then sounds became muffled, first in one ear, then the other, like an electrical short circuit in an amplifier. Alarmed, he went to see his doctor, who referred him to the House Institute. Doctors prescribed steroids, but the drugs didn't help. Four weeks after his first symptoms, he was completely deaf.

The construction manager blames his addiction and deafness for the loss of his business and the demise of his marriage. "I lost everything," he said. "All because of a stinking little pill."

Soon, other patients with the same symptoms began showing up at the House Institute. All admitted abusing drugs containing the hydrocodone-acetaminophen mix. Researchers began tracking these cases and, in April 1999--after identifying 13 patients--shared their findings with hearing specialists at a professional meeting in Palm Springs. At the time, House scientists considered the handful of cases an anomaly. Soon, however, 16 more people showed up with the same problem.

Hearing researchers are still trying to find out how these painkillers cause deafness. They know the delicate hair cells inside the inner ear are permanently damaged in people with opiate-induced hearing loss. These hair cells are like tiny microphones, picking up sound vibrations and transforming them into nerve impulses that are transmitted to the brain. Once they're destroyed, people lose the ability to sense sounds.

Researchers also suspect that the inner ear contains opioid receptors, or nerve endings that are highly sensitive to stimulation by drugs like morphine, heroin or hydrocodone. They believe that there is a connection between these two phenomena. "But we're still unclear as to the exact mechanism of damage," said Dr. Robert W. Baloh, a professor of neurology and head and neck surgery at UCLA Medical School.

It's unclear whether the damage can be reversed once patients start experiencing symptoms. "Some patients have retained some hearing if they stop using the painkillers immediately," House said. "But for most, the damage is already done. Once the process starts, it seems irreversible."

Advertisement
Los Angeles Times Articles
|
|
|